Colorado, 2022

Winter Storm and Winter Weather in Colorado, December 28 to 29, 2022

December 28 to 29, 2022 · NWS BOU · 9 events in 9 counties and zones

A Spring-like snow storm produced a heavy wet snowfall across the Front Range Foothills, I-25 Corridor and adjacent plains. The storm started with a period of light to moderate rainfall late in the afternoon, then transitioned to very heavy snow during the evening hours.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A Spring-like snow storm produced a heavy wet snowfall across the Front Range Foothills, I-25 Corridor and adjacent plains. The storm started with a period of light to moderate rainfall late in the afternoon, then transitioned to very heavy snow during the evening hours. Snowfall rates up to 2 inches per hour were observed. Much of the snow fell in a occurred in the 6-8 hour time frame, with storm totals ranging from 5 to 14 inches. The official snowfall measurement at Denver International Airport was 7.1 inches, with 9.8 inches measured at the National Weather Service Office in Boulder. The heavy wet snow produced scattered outages across the urban corridor. Numerous branches snapped and damaged parked vehicles. Multiple car accidents as well, with many vehicles getting stuck in ditches during the peak period of the heaviest snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 28, 4:36 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Dec 28, 4:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
436 PM MST Wed Dec 28 2022

.SHORT TERM...(This evening through Thursday)
Issued at 134 PM MST Wed Dec 28 2022

The latest models continue to produce generous qpf values this
evening. We expanded the winter weather advisory this afternoon to
include Washington County, to better blend with Goodland's highlights.
The best combination of low level upslope and upper level forcing
will be this evening, as the trough axis an the left exit region
of the upper level trough moves over the forecast area. The latest
MRMS data shows a broad area of rain/snow over western CO this afternoon
where the strongest mid/upper level QG ascent is at. This moderate
area of ascent will make its way across the cwa this evening.
Very favorable forcing mechanism in place, but for a fairly brief
period of time, No upgrades planned with the ongoing highlights.
The models keeps the highest QPF south of a line from around
Boulder to DIA to the Palmer Divide this evening, then increasing
subsidence/drying starts to spread west to east after midnight.
Most of the snow will have ended by 5 am but slushy/slick roadways
will likely impact the morning commute. A drier northwesterly
flow will be over the region on Thursday with temperatures
slightly cooler the normal, with highs near 40.

.LONG TERM...(Thursday night through Wednesday)
Issued at 134 PM MST Wed Dec 28 2022

The flow aloft will be WNW from Thu night into Fri as a lee trough
develops at the sfc.  Moisture will increase in the mtns Fri aftn
with a chc of orographic snow. Highs will be in the upper 30s to
mid 40s across the plains.

For Fri night into Sat, the flow aloft will become more westerly.
Cross-sections show favorable moisture and orographics in the
mtns with lapse rates around 6 c/km. As a result should see
periods of snow. Across the plains, it will be dry with warmer
temps as highs reach the 45 to 50 degree range.

Looking ahead to Sat night into Sun, the flow aloft will become more
southwesterly.  Lapse rates and moisture will be favorable for more
snow, mainly in those areas favored by SW flow, which would be
mainly zone 31. Across the plains, there are some differences
between the ECMWF and GFS. The ECMWF has a cold front backing into
nern CO on Sun while the GFS keeps this front further to the
north and northeast. This far out really hard to say which
solution will pan out so will keep highs near seasonal levels for
now.

For Sun night into Mon, there is considerable uncertainty on how an
upper level trough will develop as it moves from the Great
Basin/Swrn US towards the central and srn Rockies. The ECMWF
continues its previous solution of taking most of the energy
further south across the srn Rockies. On the other hand, the
Canadian and GFS models have a more nrn track across the central
Rockies with a strong upper level low developing over ern CO, by
Mon aftn. Naturally a more nrn track would bring a higher
potential for snow to the area versus a more srn track. At this
point it's not clear which solution will win out so have gone with
a blended solution for now.

By Tue, the system will move out of the area with dry conditions and
below normal temps.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 429 PM MST Wed Dec 28 2022

Light rain showers are possible through 01Z. Conditions will rapidly
drop to IRF starting 01Z at all terminals where ceiling heights and
visibilities will likely be reduced. Heavy snow banding could occur
during 02-06Z for all terminals where LIFR conditions are also
possible. This upslope flow will keep northerly winds in place
during the heavy snow banding. Under the heavier snow bands,
visibility down to a quarter mile is possible with ceiling heights
as low as 200 feet. Visibilities could improve as early as 13-14Z
at all terminals as this system pushes eastward. Ceiling heights
will increase by late morning and VFR conditions are possible late
Thursday morning through the rest of the TAF period.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST Thursday for COZ031-035-
036.

Winter Weather Advisory until 8 AM MST Thursday for COZ039-040-
045-049.

Winter Weather Advisory until 8 AM MST Thursday for COZ041-046.

&&

SHORT TERM...Cooper
LONG TERM...RPK
AVIATION...AD
Hazardous weather outlook, Dec 28, 9:46 AM MST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
946 AM MST Wed Dec 28 2022

COZ030>051-291700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
946 AM MST Wed Dec 28 2022

...Snow will impact travel in the mountains, southern foothills,
and Palmer Divide today and tonight...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Mountain snow will continue throughout the day today with the
heaviest amounts falling over the western slope of the Park Range.
Lighter snow amounts and lesser travel impacts are expected over the
Front Range mountains. Across the I-25 corridor and plains, rain
will begin this afternoon and will switch over to snow during the
late afternoon or early evening. Snow will then last through much
of the night. The heaviest snowfall totals will likely be over
the Palmer Divide and areas to the east past Limon as well as the
southern foothills. 3-6 inches of snow is most likely in those
areas although amounts up to 8 inches are possible.

There is a lot of uncertainty with regards to snow amounts in the
Denver metro and the northern I-25 corridor because of the
initial rain. Snowfall amounts will range from half an inch to
near 6 inches. The evening rush hour could be impacted especially
south of Denver. I-25 over the Palmer Divide will see hazardous
travel late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The snow will diminish Thursday morning across the mountains and
Palmer Divide region with only light additional accumulations.

Another storm system will bring another round of snow to the
mountain areas from Friday through the weekend, and the lower
elevations from Sunday afternoon into Monday of next week.
Temperatures will also be colder on Monday across lower
elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, however
snow reports will be appreciated this afternoon and tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 28, 6:00 PM MST to December 29, 3:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals included: 11.4 inches at Nederland, 11 inches near Crisman, 9 inches in Berthoud, with 7 inches near Drake.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 28, 6:00 PM MST to December 29, 3:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals included: 16.3 inches near Genesee, 16 inches near Crescent Village, 14.5 inches near Evergreen, 14 inches near Aspen Park, 13.5 inches near Wah Keeney Park, 11 inches near Bergen Park, with 4 to 10 inches elsewhere.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 28, 7:00 PM MST to December 29, 3:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals included: 12 inches in west Arvada and near Rocky Flats, 11 inches near Wheat Ridge, 10 inches around Broomfield and Louisville, 8.5 inches near Erie, 7 inches near Westminster, with 6 inches in Louisville.

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
December 28, 7:00 PM MST to December 29, 3:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Official NWS Observations
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Storm totals included: 8.5 inches near Aurora, Buckley AFB, Cherry Hills Village, and Westminster; 7.5 inches near Edgewater, 7.1 inches at Denver International Airport, and 6 inches near Englewood and Federal Heights.

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
December 28, 7:00 PM MST to December 29, 3:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals included: 10.5 inches near Lone Tree, 10 inches near Kiowa, 9 inches near Parker, 8.5 inches near Castle Rock and The Pinery, with 7.5 inches near Elizabeth.

Winter Storm, C & E Adams & Arapahoe Counties

When
December 28, 7:00 PM MST to December 29, 3:00 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Storm totals included: 8 inches near Arapahoe Park, 7 inches near Byers, 6 inches, 11 miles south-southwest of Bennett; and 5 inches, 5 miles north of Deer Trail.

Winter Storm, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
December 28, 7:00 PM MST to December 29, 8:00 AM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
CoCoRaHS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 6 inches.

Winter Weather, C & S Weld County

When
December 28, 8:00 PM MST to December 29, 5:00 AM MST
Where
C & S Weld County forecast zone
Reported by
CoCoRaHS
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Storm totals ranged from 2 to 8 inches, highest in the southwest corner of Weld County.

Winter Weather, Washington County

When
December 28, 9:00 PM MST to December 29, 6:00 AM MST
Where
Washington County forecast zone
Reported by
CoCoRaHS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 8 inches, highest near the southern border of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061955, 1061956, 1061957, 1061958, 1061959, 1061960, 1061961, 1061962, 1061963.